Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



A unifying convergence analysis of second-order methods for secular equations

Author: A. Melman
Journal: Math. Comp. 66 (1997), 333-344
MSC (1991): Primary 65F15, 65H05
MathSciNet review: 1370854
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Existing numerical methods of second-order are considered for a so-called secular equation. We give a brief description of the most important of these methods and show that all of them can be interpreted as improvements of Newton’s method for an equivalent problem for which Newton’s method exhibits convergence from any point in a given interval. This interpretation unifies the convergence analysis of these methods, provides convergence proofs where they were lacking and furnishes ways to construct improved methods. In addition, we show that some of these methods are, in fact, equivalent. A second secular equation is also briefly considered.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (1991): 65F15, 65H05

Retrieve articles in all journals with MSC (1991): 65F15, 65H05

Additional Information

A. Melman
Affiliation: Department of Industrial Engineering and Management, Ben-Gurion University, Beer-Sheva 84105, Israel
MR Author ID: 293268

Keywords: Symmetric eigenvalues, secular equation, nonlinear approximation, global convergence
Received by editor(s): February 12, 1995
Received by editor(s) in revised form: November 13, 1995
Article copyright: © Copyright 1997 American Mathematical Society